Minnesota, 2006

Tornadoes and Flash Flooding in Minnesota, August 1 to 2, 2006

August 1 to 2, 2006 · NWS MPX · 12 events in 5 counties and zones

4 thunderstorm wind, 3 tornado, 2 funnel cloud, 2 flash flood, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.1 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 1, 2:17 PM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 1, 2:17 PM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
317 PM CDT TUE AUG 1 2006

.DISCUSSION...
HEAVY RAIN EVENT STILL LOOKS TO BE ON TAP FOR THE SERN HALF OF
THE FA TNGT. FRONT HAS REMAINED STATIONARY THRU THE MRNG AND EARLY
AFTN...STRETCHING FROM APPROX FSD TO MSP TO AUW. UPR FLO WILL
REMAIN VIRTUALLY PARALLEL TO THE FRONTAL SFC...WHICH SHUD KEEP THE
FRONT STATIONARY THRU THE NGT. THIS ALSO RESULTS IN A PARADE OF
S/WV TROFS MOVING PARALLEL TO THE FRONT. WITH PWATS IN EXCESS OF 2
INCHES /2.22 FROM THE 12Z KMPX SOUNDING/...VERY EFFICIENT RAINFALL
PRODUCTION WILL RESULT. THE 12Z RUNS OF THE GFS AND THE NAM HAVE
FAIRLY SIGNIFICANT DIFFERENCES /FOR THE SHORT TERM/ IN PLACEMENT
OF THE QPF BULLS EYE...WITH THE GFS PLACING IT SQUARELY IN THE
SERN PORTION OF THE FA...AND THE NAM FAVORING A BULLS EYE ACRS THE
DMX AND ARX FA. THE GFS HAS BEEN CONSISTENT...AND HAS BEEN
CONSISTENTLY BETTER AS OF LATE THAN THE NAM...SO HAVE SIDED WITH
HPC IN FAVORING THE GFS SOLN...WHICH ALSO HAPPENS TO FIT NICELY
WITH THE INHERITED FLASH FLOOD WATCH AND FCST QPF.

UPR FLO WILL TURN MORE ZONAL...AND FINALLY NWLY...WHICH WILL GIVE
THE FRONT THE PUSH NECESSARY TO MOVE IT OUT OF THE AREA. MUCH
COOLER HI PRES WILL BE OVR THE AREA THRU THE REMAINDER OF THE
SHORT TERM. HI TEMPS WILL REMAIN BELOW NRML THRU TOMORROW...BEFORE
BEGINNING A SLOW WARM UP INTO THE WKEND.

THANKS FOR THE COLLAB ARX...DLH...FSD...AND MSR.

LONGER TERM...FRIDAY NIGHT THROUGH TUESDAY
OPPOSED TO TRACKING ONE OR TWO FEATURES OUT OF THE NEAR TERM...THE
LATEST EXTENDED FORECAST REMAINS A MATTER OF CONNECTING SYNOPTIC
PHENOMENA OCCURRING ON SCALES SPATIALLY AND TEMPORALLY FAR REMOVED
FROM ONE ANOTHER.  THE PERIOD WILL BEGIN UNDER ZONAL FLOW DIRECTLY
TO THE SOUTH OF A SUBSTANTIAL OMEGA BLOCK.  THIS SHOULD ACT TO KEEP
THE EARLY PORTION OF THE EXTENDED PERIOD DRY THROUGHOUT THE NORTHERN
CWA.  HOWEVER...A CLOSED LOW OVER THE SOUTHWEST WILL LIKELY DISTRIBUTE
SOME ENERGY AND MOISTURE OVER THE UPPER MIDWEST...RESULTING IN A
SHIELD OF PRECIPITATION ASSOCIATED WITH A FRONTAL BOUNDARY ON
SATURDAY NIGHT INTO SUNDAY.  MOST OF THIS RAINFALL WILL BE CONTAINED
TO AREAS SOUTH OF THE TWIN CITIES.  TEMPERATURES WILL REMAIN NEAR
CLIMATOLOGY THROUGHOUT THE ENTIRE PERIOD...WITH ONLY MINOR
DEVIATIONS FROM THE NORMALLY OBSERVED MID 80S FOR HIGHS AND MID 60S
FOR LOWS.

AFTER THE WEEKEND...THE MEAN FLOW PATTERN WILL BEGIN TO ADJUST.  AS
PREVIOUSLY MENTIONED...THE RIDGE THAT BROUGHT US TEMPERATURES OVER
100 DEGREES WILL HAVE SHIFTED OFF TO THE EASTERN SEABOARD...LEAVING
ZONAL FLOW BEHIND IT.  THE HIGH AMPLITUDE RIDGE PORTION OF THE OMEGA
BLOCK OVER CENTRAL CANADA WILL GET NUDGED OFF TO THE SOUTHEAST BY AN
ALEUTIAN LOW HUGGING THE BC COAST.  THIS FEATURE WILL CONNECT WITH
ENERGY RETROGRADING FROM THE EAST COAST RIDGE...SHORING UP POSITIVE
HEIGHTS OVER THE MIDWEST BY MIDWEEK NEXT WEEK.  SUPPORTING THIS NEW
RIDGE WILL BE THE PERSISTENT TROUGH ALONG THE WEST COAST...KEPT
THERE BY A RIDGE IN THE ALEUTIANS...AND A WELL DEVELOPED LOW OFF THE
LABRADOR COAST.  COOL SSTS IN THE GULF OF ALASKA AND WARM SSTS IN
THE LABRADOR SEA HELP TO EXPLAIN THE MAINTENANCE OF ALL THREE OF
THESE FEATURES.  THE PATTERN ITSELF SHOULD BECOME QUITE STABLE UNDER
THE INFLUENCE OF THESE SST ANOMALIES DEVELOPED OVER SEVERAL MONTHS.
THESE FEATURES SHOULD REMAIN SEMI PERMANENT THROUGHOUT
AUGUST...REMANIFESTING THEMSELVES EVERY FIVE TO SEVEN DAYS.

THE NWP MODELS HAVE BEEN TEMPERAMENTAL LATELY...ESPECIALLY IN THE
FIVE TO SEVEN DAY RANGE.  THE BEST INDICATORS IN THE EXTENDED PERIOD
HAVE BEEN DERIVED FROM WATCHING TRENDS IN THE GFS...AND
ECMWF...OBSERVING THE NCEP ENSEMBLES NORMALIZED ANOMALIES...AND
UTILIZING WELL KNOWN TELECONNECTION PATTERNS.  AGAIN...TEMPERATURES
WILL REMAIN NEAR CLIMATOLOGY IN THE EXTENDED PERIOD...AND THE MOST
SIGNIFICANT CHANCE FOR PRECIPITATION WILL COME SATURDAY NIGHT INTO
SUNDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
     MORNING FOR ANOKA-BLUE EARTH-BROWN-CARVER-CHISAGO-DAKOTA-
     FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-LE SUEUR-MARTIN-
     NICOLLET-RAMSEY-RICE-SCOTT-SIBLEY-STEELE-WASECA-WASHINGTON-
     WATONWAN COUNTY(IES).

WI...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
     MORNING FOR BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-
     POLK-RUSK-ST. CROIX COUNTY(IES).

&&

KAT/BVS
Hazardous weather outlook, Aug 1, 3:10 PM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
410 PM CDT TUE AUG 1 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
021045-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
410 PM CDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL BECOME STATIONARY ACROSS SOUTHEAST
MINNESOTA...NORTHERN IOWA...AND SOUTHWEST WISCONSIN TONIGHT.
MOISTURE STREAMING UP FROM THE SOUTHWEST UNITED STATES IN THE MID
LEVELS OF THE ATMOSPHERE WILL COMBINE WITH GULF OF MEXICO MOISTURE
STREAMING UP IN THE LOWER LEVELS AND ENTER THE AREA TONIGHT.
ENERGY PROVIDED BY THE COLD FRONT...A SFC LOW PRESSURE SYSTEM
MOVING ALONG IT...AND STRONG UPPER LEVEL FORCING WILL ACT ON THE
ABUNDANT MOISTURE TO DEVELOP HEAVY RAIN PRODUCING SHOWERS AND
THUNDERSTORMS TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT TONIGHT
THROUGH WEDNESDAY MORNING FROM ROUGHLY EAST OF A RUSH CITY
MINNESOTA TO NEW ULM MINNESOTA LINE...INCLUDING THE TWIN CITIES
METRO AREA. 2 TO 3 INCHES OF RAIN WILL BE POSSIBLE ACROSS THIS
AREA FROM TONIGHT THROUGH WEDNESDAY MORNING...WITH ISOLATED HIGHER
AMOUNTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

KAT

In the hours before

Special weather statement, Aug 1, 5:12 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
612 PM CDT TUE AUG 1 2006

MNZ074-075-082-083-020015-
BLUE EARTH-BROWN-NICOLLET-WATONWAN-
612 PM CDT TUE AUG 1 2006

...SIGNIFICANT WEATHER ALERT FOR BROWN...NICOLLET...BLUE EARTH AND
WATONWAN COUNTIES UNTIL 715 PM CDT...

THUNDERSTORMS HAVE BEEN DEVELOPING RAPIDLY FROM NEAR THE WORTHINGTON
AREA TOWARD ST. JAMES...TRUMAN...AND NEW ULM.  SOME OF THE STRONGER
STORMS MAY PRODUCE SOME HAIL AS WELL AS A PERIOD OF INTENSE
RAINFALL. PERSONS IN THESE AREAS SHOULD PAY CLOSE ATTENTION FOR
FURTHER UPDATES.

The radar

The Minneapolis radar (KMPX), 140 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 tornado, 2 funnel cloud, 2 flash flood, 1 lightning. Local standard time, as filed.

Tornado, Watonwan

When
August 1, 6:14 PM CST to 6:19 PM CST
Where
Watonwan County, 6 mi SW of Butterfield
Rating
F3
Path length
1.5 mi
Path width
440 yd
Property damage
$2.0 million
Reported by
NWS STORM SURVEY
Coordinates
43.900, -94.717

Initial damage occurred at farmstead just east of the Watonwan/Cottonwood line. Damage included the partial removal of roofs off two large sheds, along with scattered downed trees. The tornado then moved across corn and bean fields. Another farmstead was hit just southwest of the intersection of County Roads 10 and 2. This was the location of the F3 damage. A house was leveled, a 60 foot concrete base silo was toppled and rolled. Virtually all barns, sheds and outbuildings were completely destroyed.

Tornado, Watonwan

When
August 1, 6:33 PM CST to 6:42 PM CST
Where
Watonwan County, 1 mi E of Echols
Rating
F1
Path length
3 mi
Path width
100 yd
Property damage
$500,000
Reported by
NWS STORM SURVEY
Coordinates
43.917, -94.650

The tornado developed near Mary's Lake and moved across corn and bean fields before striking a farmstead just northwest of County Roads 10 and 27. Nearly empty grain bins were dented, sheds demolished, and a 32 foot camper was destroyed. A house lost its garage, part of its roof, and was pushed off its foundation. A large vehicle was also pushed a couple of hundred feet. Shortly after hitting the farmstead, it veered southeast into some fields, where it dissipated.

Tornado, Watonwan

When
August 1, 6:44 PM CST to 6:47 PM CST
Where
Watonwan County, 4 mi S of St James
Rating
F1
Path length
1 mi
Path width
50 yd
Property damage
$500,000
Reported by
NWS STORM SURVEY
Coordinates
43.933, -94.633

Shortly after another tornado dissipated at 1842 CST four miles south of St. James, another tornado quickly developed about 1/4 mile away. It moved across corn and bean fields until it struck a farm just southwest of County Roads 110 and 122, where it destroyed machine sheds and removed the roof of the barn. It continued moving northeast before veering to the north, where it dissipated as it hit an abandoned farmhouse.

Funnel Cloud, Watonwan

When
August 1, 6:47 PM CST to 6:48 PM CST
Where
Watonwan County, 1 mi N of Odin
Reported by
STORM CHASER
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

Funnel appeared like it would soon reach the ground.

Funnel Cloud, Watonwan

When
August 1, 7:03 PM CST to 7:05 PM CST
Where
Watonwan County, 1 mi NW of Lewisville
Reported by
NWS STORM SURVEY
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

Witnessed by multiple spotters and chasers.

Thunderstorm Wind, Martin

When
August 1, 7:05 PM CST
Where
Martin County, Dunnell
Measured
60 kt (69 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.567, -94.783

Trees down. Corn flattened. A culvert measuring 50 foot long by 6 foot diameter was rolled for 1/2 mile.

Thunderstorm Wind, Watonwan

When
August 1, 7:05 PM CST
Where
Watonwan County, 2 mi S of Lewisville
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
43.883, -94.450

Several trees down, minor damage to two houses.

Thunderstorm Wind, Martin

When
August 1, 7:35 PM CST
Where
Martin County, Fairmont
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.650, -94.467

Tree toppled. KSUM on western portion of town measured 54 mph. Ponding of water also reported in some intersections.

Flash Flood, Martin

When
August 1, 8:30 PM CST to 10:30 PM CST
Where
Martin County, Fairmont
Reported by
LAW ENFORCEMENT
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

Five to seven inches of rain led to widespread street flooding.

Flash Flood, Faribault

When
August 1, 9:05 PM CST to 10:20 PM CST
Where
Faribault County, Blue Earth
Reported by
LAW ENFORCEMENT
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Four to five inches of rain resulted in U.S. Highway 169 closing briefly due to 2-3 feet of water on roadway. Street flooding with water running into basements. Manhole blown off and water running into basement windows.

Thunderstorm Wind, Freeborn

When
August 1, 9:10 PM CST
Where
Freeborn County, Geneva
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
43.817, -93.267

Numerous trees down, including some on houses, sheds and vehicles.

Lightning, Dakota

When
August 2, 2:00 AM CST
Where
Dakota County, Lakeville
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

Lightning struck a house that was under construction. The fire destroyed the house.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyThe tornado archive for Minnesota, 2006Warnings in Minnesota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532792, 5532880, 5532793, 5532794, 5532795, 5532796, 5532881, 5532797, 5532878, 5532879, 5532882, 5532883.